Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 267, NWS Amarillo, TX

August 27, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 27, 2017, 9:50 PM CDT for 4 counties in Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 9:50 PM CDT (02:50 UTC)
Expired
Aug 27, 2017, 10:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 60 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 10:10 PM CDTTSTM WND GST 591 Nw Boys Ranch, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS54 KAMA 280250
SVRAMA
TXC205-341-359-375-280345-
/O.NEW.KAMA.SV.W.0267.170828T0250Z-170828T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
950 PM CDT SUN AUG 27 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Oldham County in the Panhandle of Texas...
  Western Potter County in the Panhandle of Texas...
  Southeastern Hartley County in the Panhandle of Texas...
  Southwestern Moore County in the Panhandle of Texas...

* Until 1045 PM CDT

* At 950 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Boys Ranch, or 21 miles southwest of Dumas, moving south at 50
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 

* Locations impacted include...
  Amarillo, Vega, Channing, Bushland, Four Way, Valley De Oro, Boys
  Ranch, Masterson and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3576 10244 3575 10196 3518 10193 3519 10258
TIME...MOT...LOC 0250Z 356DEG 42KT 3560 10219 

HAIL...0.88IN
WIND...60MPH
 
$$

Ward
1 follow-up statement
743 
WWUS54 KAMA 280342
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1042 PM CDT SUN AUG 27 2017

TXC205-341-359-375-280352-
/O.EXP.KAMA.SV.W.0267.000000T0000Z-170828T0345Z/
Oldham TX-Potter TX-Hartley TX-Moore TX-
1042 PM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OLDHAM...WESTERN
POTTER...SOUTHEASTERN HARTLEY AND SOUTHWESTERN MOORE COUNTIES WILL
EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3576 10244 3575 10196 3518 10193 3519 10258
TIME...MOT...LOC 0342Z 356DEG 42KT 3504 10214 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:57 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 27, 5:57 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
557 PM CDT Sun Aug 27 2017

.AVIATION...
A cluster of thunderstorms are expected to move south across the
panhandles this evening. All TAF sites may be affected. Strong
gusty winds will be possible with these storms and some of them
may become severe. Low clouds and fog are expected to move in
behind the storms later tonight. The low clouds and fog will start
to lift by late morning. Winds will be light outside of the
thunderstorms and will turn more to the north and northeast behind
the cold front which will be helping to add lift for the
thunderstorms.

&&

.PREV DISCUSSION... /Issued 438 PM CDT Sun Aug 27 2017/

DISCUSSION...
For tonight, a cold front will move across the OK and TX
Panhandles. Sufficient moisture along with a moderately unstable
atmosphere exists for this boundary to utilize. A minor upper
level shortwave trof will zip southward and graze our fcst area
this evening and tonight. In addition, as seen on the KAMA 18Z
sounding, SBCAPE and MUCAPE values on the order of 2000 to 2500
J/kg, MLCAPE around 1000 to 1500 J/kg and DCAPE about 1200 to
1300 J/kg are evident. Fairly dry air resides at mid and upper
levels of the atmosphere. Mid level lapse rates around minus 6 to
minus 8 C/km along with effective shear on the order of 30 to 35
kts exists, especially across nrn and nern zones. All the above
ingredients suggests a threat of tstms this evening and tonight,
with the potential for some storms to become severe. Large hail to
around golf ball size along with damaging winds to around 70 mph
will be the main hazards. Storms should weaken late this evening.
Lingering slgt chc pops were included for Monday across mainly the
southern Texas Panhandle.

Dry weather is then anticipated Monday night through next Sunday
as northerly flow prevails around the eastern periphery of an
upper level ridge of high pressure progged to anchor itself over
the western states.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/7
Hazardous weather outlook, Aug 27, 8:04 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
804 PM CDT Sun Aug 27 2017

OKZ001>003-TXZ001>020-281315-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
804 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight across parts of the
Oklahoma and Texas Panhandles. Some storms that develop will have
the potential to become severe, with large hail and damaging winds
the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across mainly the southern Texas
Panhandle on Monday. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across central
and sections of the Oklahoma and Texas Panhandles should remain
alert and be ready for possible activation this evening.

In the hours before

Local storm report, Aug 27, 8:03 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     12 NE EVA               36.92N 101.78W
08/27/2017  M61 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1700846

EA
Special weather statement, Aug 27, 8:03 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
803 PM CDT SUN AUG 27 2017

TXZ001-280130-
Dallam TX-
803 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAM COUNTY UNTIL
830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ware, or 12 miles north of Dalhart, moving south
at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3633 10274 3640 10245 3610 10232 3609 10277
TIME...MOT...LOC 0103Z 344DEG 10KT 3622 10259

LFM
Local storm report, Aug 27, 8:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
857 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             TEXHOMA                 36.51N 101.79W
08/27/2017  E0.88 INCH       TEXAS              OK   LAW ENFORCEMENT

            MOSTLY DIME SIZE HAIL WITH A FEW NICKELS. MAX WIND
            GUSTS NEAR 50 MPH.

&&

EVENT NUMBER AMA1700847

WARD
Special weather statement, Aug 27, 9:16 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
916 PM CDT SUN AUG 27 2017

TXZ001-002-006-007-011-280300-
Hartley TX-Sherman TX-Dallam TX-Oldham TX-Moore TX-
916 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM...
SOUTHWESTERN SHERMAN...SOUTHERN DALLAM...HARTLEY AND NORTHWESTERN
MOORE COUNTIES UNTIL 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Conlen to 15 miles north of
Romero. Movement was south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dumas, Dalhart, Hartley and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3607 10304 3624 10217 3578 10189 3556 10304
TIME...MOT...LOC 0216Z 346DEG 21KT 3610 10221 3594 10287

Ward
Local storm report, Aug 27, 9:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     4 E DALHART             36.06N 102.44W
08/27/2017  E70 MPH          DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700848

LG
Local storm report, Aug 27, 9:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
936 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/27/2017  M63 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700849

EA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:30 PM CDTSpecial Weather StatementAMADallam30 min
Aug 27, 8:03 PM CDTSpecial Weather StatementAMADallam27 min
Aug 27, 8:16 PM CDTSevere Thunderstorm WarningAMADallam, Hartley59 min
Aug 27, 8:30 PM CDTSevere Thunderstorm WarningAMADallam, Sherman60 min
Aug 27, 9:16 PM CDTSpecial Weather StatementAMAHartley44 min
Aug 27, 9:19 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman56 min
Aug 27, 9:24 PM CDTSevere Thunderstorm WarningAMAHartley66 min
Aug 27, 9:57 PM CDTSpecial Weather StatementAMAHutchinson, Moore48 min
Aug 27, 10:21 PM CDTSpecial Weather StatementAMAOldham39 min
Aug 27, 10:32 PM CDTSpecial Weather StatementAMACarson, Hutchinson, Potter43 min
Aug 27, 10:36 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham, Randall39 min
Aug 27, 10:37 PM CDTSevere Thunderstorm WarningAMAOldham, Potter9 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.